As with all benzodiazepine medications, it is possible to develop withdrawal symptoms if you abruptly stop taking clonazepam. These symptoms may include nausea or vomiting, sensitivity to light or sound, headaches, and fever. You can help prevent withdrawal by decreasing your dosage gradually (your healthcare provider will help you do this).
Withdrawal From Clonazepam: An Introduction
Clonazepam (Klonopin®) is a prescription medication approved to treat panic disorder and certain types of epileptic seizures. It is part of a group of medications known as benzodiazepines. All benzodiazepines are controlled substances, meaning that they can cause psychological and physical dependence. Because clonazepam can cause dependence, you should not suddenly stop taking it.
Clonazepam Withdrawal Symptoms
Stopping clonazepam too quickly (especially if you have been taking high doses of the drug) can lead to withdrawal symptoms. Clonazepam withdrawal symptoms can include, but are not limited to:
- Numbness or tingling
- Nausea, vomiting, or diarrhea
- A rapid heartbeat (tachycardia)
- Heart palpitations
- Memory loss
- Panic attacks
- Personality changes
- Sensitivity to sound or light
- Restlessness or irritability
As with other epilepsy medications, stopping clonazepam too quickly can increase your risk of seizures, or may even cause you to have a type of seizure you have never had before.
Limiting Withdrawal Symptoms
To avoid severe withdrawal symptoms, your healthcare provider may decide to slowly wean you off clonazepam, although this may not be necessary in all situations. Be sure to talk with your healthcare provider before stopping clonazepam. If you are taking clonazepam for epilepsy, your healthcare provider will likely recommend starting a new epilepsy medication while stopping clonazepam to help prevent seizures.